• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

medication and weight gain

M

mazzag77

Member
Joined
Jun 17, 2008
Messages
5
Location
east, england
hi everyone haven't been on here for a while . could do with some advise from anyone willing to give it with regards to tablets and weight gain.
i'm currently on 3 meds - 20mg citalopram daily, 50mg amitriptyline daily and 2.5mg olanzapine daily.
i suffer with severe depression with episodes of severe agitation/mania.
i've been on citalopram for several years and had no problems but since being on the amitriptyline and olanzapine i have put on loads of weight ( 4 stone gradually over 4 years )
i've seen various doctors and psychs some of which say the weight gain is attributed to the tablets - some say it's just coincidence.
i've read loads of stuff about olanzapine in particular causing weight gain - have other people found this ? i seem to be on quite a small dose so is it likely to just be the olanzapine or is it the amitriptyline as well ? ( i never had any weight gain when solely on citalopram )
my appetite has increased so much and i've read several things about olanzapine supressing something in the brain that tells you your full has anyone else read this ?
we have just started trying for a family and the dr's have advised me to come off the olanzapine which I am ok with but don't feel ready to come off the ami or citalopram but would maybe consider reducing the ami if this is likely to be causing the weight problems also.
sorry for the huge long post would love to hear from anyone in a similar situation thanks a lot :)
 
honeyquince

honeyquince

Well-known member
Founding Member
Joined
May 27, 2008
Messages
1,719
Location
Yorkshire
Hi there,

From my experience (backed up by my pdoc) the olanzapine is always responsible for weight gain. I told my pdoc that I'd put on weight (2 - 3 stone:scared:!!!!) and he said straight away that it was because of him prescribing olanzapine. Looking at other posts here there's a general concensus along these lines. Never heard of a specific reason though.
 
D

Dollit

Guest
My consultant warned me from the word go about weight gain and olanzapine and even a few days can push the weight up. There is probably an abstract of a study somewhere on pub med re the weight gain and olanzapine link.
 
B

blackroses

Member
Joined
Oct 3, 2008
Messages
16
in my experience risperdal (though with other side effects) is better in these regards as is seroquel. on abilify i actually lost weight,but that drug was an absolute NIGHTMARE i was one of the first people my psych's tried it on and i had a horrible reaction.they didnt listen to me, they put me on 5mg i was okay, they put me on 10mg i found it hard to sleep,they upped it to 20mg and said after a few days id stabalise. well once i had 20mg i was awake for 96 hours..straight.
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Hi there,

I've previously been on both citalopram and amiriptyline, same doses as yo and didn't gain weight, so by process of elimintation I would say it was olanzapine. I've also read that it cuan cause weight gain and about surpressing the fullness chemical in your brain, whereas citalopram often causes decreased appetite.

I've been taking Depakote and Mirtazapine since Feb and have put on nearly two stone, so steer clear of those if you can.
 
Top